Mississippi, 2003Flash Flood in Mississippi, June 21, 2003
June 21, 2003 · NWS JAN · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 21, 2:20 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 21, 2:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT SAT JUN 21 2003
MAIN FOCUS IS WITH THE BAND OF THUNDERSTORMS ACROSS SOUTHERN MS AND
HOW FAR NORTH THEY WILL GET THIS EVENING. AFTER TONIGHT...TEMPS WILL
BECOME OUR MAIN FOCUS.
THE AREA OF THUNDERSTORMS TO MY SOUTH HAS BEEN HOLDING IS OWN AND
DEVELOPING NORTHWARD OVER THE PAST 3 HRS. THIS COMPLEX OF STORMS
DEVELOPED ALONG THE STATIONARY FRONT AS A SHORTWAVE (S/W) TROUGH
MOVED EAST OUT OF SE TX. I AM CURRENTLY GOING TO MENTION 50
POPS...BUT MIGHT HAVE TO INCREASE THAT TO 60 BY ISSUANCE TIME. THE
LARGE MAJORITY OF THIS IS DIURNAL IN NATURE AND IS EXPECTED TO
DIMINISH BY MIDNIGHT AS THE S/W CONTINUES TO MOVE EAST.
FOR SUNDAY THE SFC FRONT WILL NUDGE A BIT MORE TO THE NORTH. THIS
WILL INCREASE LOW-LEVEL MOISTURE ACROSS AT LEAST HALF OF THE
FA...BUT WITH THE LACK OF ANY S/W AND AN UPPER RIDGE MOVING IN...I
AM EXPECTING ONLY ISOLATED ACTIVITY AT BEST ACROSS THE SOUTHERN
PORTION OF THE AREA.
FOR MON-THU...UPPER RIDGE WILL MOVE OVER THE REGION AND WE SHOULD
EXPECT TEMPS TO RISE INTO THE LOWER 90S. THERE WILL EXIST DECENT LOW
LEVEL MOISTURE...BUT THE EFFECTS OF SUBSIDENCE AND A MID LEVEL WARM
LAYER SHOULD HOLD MOST STORM ACTIVITY AT BAY. THE BEST CHANCES FOR
PRECIP WILL OCCUR ALONG AND WEST OF THE MS RIVER. THIS AREA WILL BE
JUST ALONG OR TO THE WEST OF THE UPPER RIDGE AXIS. THIS LOCATION
SHOULD SUPPORT BETTER RAIN CHANCES AS THE MID LEVEL WARM LAYER WILL
BE WEAKER.
A FAIRLY DECENT TROUGH WILL BEGIN TO EFFECT THE AREA BY FRIDAY...AS
THE UPPER RIDGE RETREATS TO THE SW. HIGH LOW LEVEL MOISTURE WILL BE
IN PLACE AND WITH THE UPPER FORCING MOVING IN...EXPECT MORE STORMS
ACROSS THE AREA. WILL MENTION NEAR CLIMO OR JUST ABOVE CLIMO POPS
FOR FRI/SAT.
JAN BG 066/091 068/093 070 36000
BBBBB 092/071 092/071 092/070 091/072 090 00101022444
MEI BB 062/090 066/093 068 36000
BBBBB 092/070 092/070 092/069 091/071 090 00000022334
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
36Hazardous weather outlook, Jun 21, 1:16 PM CST, 2 hours 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221916-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
216 PM CDT SAT JUN 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND SUNDAY...
...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND
SOUTH OF A HIGHWAY 84 LINE THROUGH THIS EVENING. THE
THUNDERSTORMS ARE EXPECTED TO BECOME MORE ISOLATED AFTER
MIDNIGHT. ISOLATED THUNDERSTORMS WILL DEVELOP MAINLY SOUTHWEST OF
A LINE FROM WINNSBORO LOUISIANA TO BROOKHAVEN TO HATTIESBURG
MISSISSIPPI ON SUNDAY AFTERNOON. NO SEVERE WEATHER IS
ANTICIPATED. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY
OCCASIONAL LIGHTNING STRIKES. IF LIGHTNING IS SEEN OR THUNDER IS
HEARD...TAKE SHELTER IMMEDIATELY.
THE COMBINATION OF DAYTIME HEATING FOR INSTABILITY...LOW LEVEL
MOISTURE...AND A WEAK FRONTAL BOUNDARY FROM EASTERN LOUISIANA TO
SOUTHERN MISSISSIPPI WILL PROVIDE THE NECESSARY INGREDIENTS FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE SOUTHERN PORTION
OF THE FORECAST AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SUNDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Forrest
- When
- June 21, 4:00 PM CST to 4:30 PM CST
- Where
- Forrest County, Hattiesburg
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.189, -89.258 (the zone’s center; the record gives no point)
Heavy rains caused water to enter 1 building on the campus Southern Mississippi University. Several streets were also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 21, 20031 death · 1 injured · 1 event
- Tornadoes and Hail in Wyoming, June 21, 2003$17 million · F0 · 9 events
- Flood in Florida, June 21 to 30, 2003$9.2 million · 1 event
- Hail in South Dakota, June 21, 2003$1.0 million · 1.25 in hail · 4 events
- Flood in Florida, June 21 to 23, 2003$935,000 · 1 event
- Hail in South Dakota, June 21, 2003$250,000 · 2.5 in hail · 5 events
- Flash Flood in Pennsylvania, June 21, 2003$100,000 · 1 event
- Lightning Strike in Delaware, June 21, 2003$80,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 21, 20031.75 in hail · 28 events
- Tornado in Oregon, June 21, 2003F1 · 1 event
- Hail and Damaging Winds in South Dakota, June 21, 20031 in hail · 22 events
- Flood in Florida, June 21 to 27, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359144.